Updated on January 29, 2019. Medical content reviewed by Dr. Joseph Rosado, MD, M.B.A, Chief Medical Officer
“While medical marijuana offers several benefits to patients, such as pain relief, it also poses several side effects, like many other medicines available today. One side effect some patients have experienced when using medical weed is fainting.
Additional Side Effects of Medical Marijuana
For medical marijuana physicians, the goal is to ensure you’re receiving treatments that offer you the maximum benefit. Because of that, they weigh the potential side effects of medical marijuana for your condition and consider your medical history to predict how you may respond to medical weed.
In some cases, you and your doctor may decide to incorporate medical cannabis into your treatment plan because of its side effects. People with insomnia, for instance, have benefited from using medical weed in the evening, as it can cause drowsiness.
How Does Medical Weed Cause Fainting?
Fainting from medical weed is caused by several factors, including:
- Blood Pressure: One of the cannabinoids found in medical cannabis, tetrahydrocannabinol (THC), is a vasodilator, which means it expands your blood vessels — this is one reason patients with high blood pressure use medical pot. That decrease in blood pressure, however, can cause an increased heart rate and, in some cases, fainting.
- Administration: When you smoke or vaporize medical marijuana, you feel the effects faster. In comparison, edibles and oils need more time to take effect. So, if you smoke medical cannabis, you may experience a sudden drop in blood pressure, which can surprise your body and result in fainting.
While standing doesn’t affect how medical weed interacts with your mind, it can make you more prone to fainting. . . . . ”